Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 83, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 11, 2004, 7:36 AM CDT for Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 7:36 AM CDT (12:36 UTC)
- Expired
- May 11, 2004, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Maverick County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 0.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 111239 FFWSAT TXC323-111530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 736 AM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... MAVERICK COUNTY IN SOUTH CENTRAL TEXAS * UNTIL 1030 AM CDT * AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS DEVELOPING AREAS OF HEAVY RAIN OVER PARTS OF MAVERICK COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF MAVERICK COUNTY FOR THE NEXT 1 TO 2 HOURS...CAUSING LOCALLY HEAVY RAINS. THESE RAINS COME AFTER HEAVY RAINS FELL IN APRIL...THEREFORE IT WILL NOT TAKE AS MUCH RAIN TO CAUSE RUNOFF. THIS MAY CAUSE FLOODING AT LOW WATER CROSSINGS OR IN LOW LYING AREAS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 2872 10040 2830 10020 2904 10018 2901 10058 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:30 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 11, 4:30 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 430 AM CDT TUE MAY 11 2004 .DISCUSSION... PRECIPITABLE WATER VALUES ARE EXPECTED TO APPROACH 1.8 IN ACROSS CENTRAL AND EASTERN PARTS OF THE FORECAST AREA TODAY. THUS WITH A SLOW MOVING DISTURBANCE TRIGGERING NUMEROUS THUNDERSTORMS AND SATURATED SOILS, HAVE OPTED FOR A FFA FOR THIS AREA. SOME LOCALIZED FLOODING IS ALSO POSSIBLE OVER WESTERN SECTIONS THROUGH DAYBREAK, BUT EXPECT CONDITIONS TO IMPROVE BY THAT TIME. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE CLOSE TO 1 INCH OVER THE WATCH AREA WITH SPOTTY 3 INCH AMOUNTS POSSIBLE. SEVERE THREAT SHOULD BE MINIMAL SINCE THE UPPER DISTURBANCE NOT PRODUCING STRONG WIND SHEAR AND HIGH PRECIPITABLE WATER VALUES DOESNT USUALLY SUPPORT HAILSTORMS. THIS DISTURBANCE SHOULD START TO PULL AWAY FROM SOUTH CENTRAL TEXAS BY LATE THIS AFTERNOON. LAPSE RATES COULD BE STEEP ENOUGH TO SUPPORT EVENING CONVECTION, BUT STABILITY SHOULD INCREASE WITH THE LOSS OF HEATING. THE NEXT WEATHER SYSTEM IS NOT FAR BEHIND SO A MOSTLY CLOUDY DAY WEDNESDAY SHOULD GIVE WAY TO MORE CONVECTION THURSDAY THROUGH FRIDAY NIGHT. THIS LARGER TROUGH WILL PASS MAINLY TO THE NORTH OF THE AREA BUT SHOULD SET OFF AN MCS LATE FRIDAY INTO SATURDAY MORNING. THIS WILL BRING A WIND SHIFT/WEAK FRONT, BUT SHOULD NOT MODIFY THE AIR TOO MUCH. THE CONTINUED ZONAL PATTERN SHOULD SUPPORT ISOLATED POPS OVER THE WEEKEND WITH UPPER RIDGING FINALLY EXPECTED TO TAKE OVER ON TUESDAY. HOWEVER, POOR RUN TO RUN CONSISTENCY FROM BOTH THE GFS AND ECMWF LEADS TO A CONTINUED LOW CONFIDENCE EXTENDED, LARGELY DUE TO THE ACTIVE SUBTROPICAL JET. AT LEAST TEMPS ARE MORE PREDICTABLE WITH LOW DIURNAL RANGES AND AT OR BELOW NORMAL HIGHS A GOOD BET. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 80 69 84 68 / 80 30 10 10 AUSTIN BERGSTROM INTL AIRPORT 80 68 84 68 / 80 30 10 10 DEL RIO INTL AIRPORT 86 70 87 70 / 40 20 10 10 SAN ANTONIO INTL AIRPORT 80 69 84 70 / 80 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES...FFA CENTRAL AND EASTERN PARTS OF SOUTH CENTRAL TX && 18/08
Hazardous weather outlook, May 11, 7:03 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 703 AM CDT TUE MAY 11 2004 TXZ171>173-183>194-202>209-217>225-228-121100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTH CENTRAL TEXAS TODAY...AS A MID MAY RAIN MAKING SYSTEM ALOFT MOVES OVER THE AREA. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM CDT... ALONG AND EAST OF A LLANO TO UVALDE TO EAGLE PASS LINE. THIS INCLUDES THE AUSTIN AND SAN ANTONIO AREAS. LOCALLY HEAVY RAIN IS POSSIBLE. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF SOUTH CENTRAL TEXAS THIS EVENING DECREASING TO A SLIGHT CHANCE OF SHOWERS DURING THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF SHOWERS WEDNESDAY OVER EASTERN PARTS OF SOUTH CENTRAL TEXAS. FOR THURSDAY THROUGH FRIDAY NIGHT THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS...AS ANOTHER RAIN MAKING SYSTEM PASSES OVER THE AREA FROM THE WEST. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED REQUIRED TODAY WHERE HEAVY RAIN AMOUNTS ARE OBSERVED OR DEVELOP.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:30 PM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 11, 2:15 AM CDT | Flash Flood Warning | EWX | Val Verde | 105 min |
| May 11, 2:21 AM CDT | Flash Flood Warning | EWX | Edwards | 114 min |
| May 11, 4:15 AM CDT | Flash Flood Warning | EWX | Edwards | 105 min |
| May 11, 6:31 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 59 min |
| May 11, 8:36 AM CDT | Flash Flood Warning | EWX | Dimmit, Zavala | 3 hr |
| May 11, 10:03 AM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| May 11, 1:31 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 44 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.